Alert archive / Maine / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Gray, ME

July 27, 2015Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 27, 2015, 4:41 PM EDT for Somerset County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2015, 4:41 PM EDT (20:41 UTC)
Expired
Jul 27, 2015, 5:10 PM EDT
In force
29 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:53 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 27, 3:53 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
353 PM EDT MON JUL 27 2015

.SYNOPSIS...
WARM AND HUMID AIR WILL REMAIN OVER MAINE AND NEW HAMPSHIRE FOR
THE NEXT SEVERAL DAYS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME STRONGER
STORMS ARE POSSIBLE ON TUESDAY. A COLD FRONT WILL CROSS THE REGION
ON THURSDAY. A WEAK DISTURBANCE MAY BRING A FEW SHOWERS TO THE
MOUNTAINS FRIDAY. UPPER LEVEL TROUGHING REMAINS IN PLACE THROUGH
EARLY NEXT WEEK BRINGING PERIODIC FRONTAL PASSAGES AND UNSETTLED
WEATHER.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONVECTION IN SOUTHERN NH LATE THIS AFTERNOON SHOULD WANE BEFORE
SUNSET...BUT SEVERAL CLUSTERS OF CONVECTION WILL MOVE INTO
NORTHERN ZONES AROUND OR SHORTLY AFTER SUNSET...AND THESE SHOULD
TRACK EAST TO SOUTHEAST OVERNIGHT INTO EARLY TUESDAY. MOST OF THIS
ACTIVITY WILL STAY ROUGHLY N AND E OF OF KRKD-KHIE LINE WITH
LITTLE SHRA OR TSRA S OF THERE OVERNIGHT. ONCE AGAIN COASTAL FOG
AND STRATUS WILL DEVELOP THIS EVENING AND PERSIST THRU TUE
MORNING. OVERNIGHT LOWS WILL BE MILD GENERALLY IN THE LOW 60S N TO
MID-UPPER 60S ELSEWHERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
ANOTHER WEAK WAVE ALOFT PASSES JUST N OF THE CWA...ALTHOUGH
CAPPING INVERSION ALSO WILL BE PRESENT SO THAT WILL LIMIT
CONVECTION TO PLACES THAT CAN GENERATE FORCING. HOWEVER...WILL SEE
DISTINCT SEA BREEZE BOUNDARY DEVELOP...WHICH WILL ACTUALLY BE
SOMEWHAT ENHANCED BY WEAK SFC WINDSHIFT ASSOCIATED WITH THE
WAVE...AND THIS AREA WILL LIKELY BE FOCUS FOR CONVECTION.
ALSO...STRONG SFC BASED INSTABILITY WITH CAPES OF 1K-
2K...COMBINED WITH AT LEAST GOOD VERTICAL SPEED SHEAR WILL HELP
GENERATE GOOD UPDRAFTS AND PULSE STORMS THAT COULD PRODUCE STRONG
WINDS. ALSO...LOCALIZED LOW LEVEL CONVERGENCE ALONG THE SEA BREEZE
AND FRONTAL BOUNDARY REGION WILL BEING HELICITY VALUES INT EH
100-200 RANGE...SO CHANCE FOR A COUPLE ROTATING UPDRAFTS AS
WELL...WILL COULD ADD LARGER HAIL TO THE MIX. MAXES WILL RISE TO
NEAR 90 IN SRN NH...AND 80S MOST OTHER PLACES WITH TDS IN THE MID-
UPPER 60S.

WILL SEE SOME CONVECTION LINGER INTO THE EVENING...BUT SHOULD DIE
OFF SHORTLY AFTER SUNSET...WITH SKIES CLEARING AND FOG FORMING
AGAIN. COULD SEE MINS A DEGREE OR TWO COOLER THAN MON NIGHT AS
SLIGHTLY DRIER AIR WORKS IN BEHIND THE BOUNDARY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE MODELS ARE IN GENERAL AGREEMENT ON THE LONG WAVE PATTERN
THROUGH EARLY NEXT WEEK. WE BEGIN THE PERIOD WITH A SHORTWAVE
RIDGE TRAVERSING THE AREA WEDNESDAY. IT'LL BE A HOT AND HUMID DAY
WITH WIDELY SCATTERED CONVECTION. BY THURSDAY...THE RIDGE SLIDES
OFFSHORE WITH NEXT UPSTREAM IMPULSE DRIVING A WEAK COLD FRONT
ACROSS THE REGION. THURSDAY WILL BE ANOTHER HOT AND INCREASINGLY
HUMID DAY...WITH SCATTERED STRONG CONVECTION DEVELOPING ALONG AND
AHEAD OF THE COLD FRONT. BEHIND THIS LEAD IMPULSE...WE CARVE OUT
A BROAD UPPER TROUGH FOR THE TAIL END OF THE WEEK AND THROUGH THE
FIRST HALF OF NEXT WEEK...THAT WILL FEATURE A SEEMINGLY ENDLESS
PROCESSION OF SHORTWAVE IMPULSES AND ASSOCIATED WEAK SURFACE
FRONTS OR TROUGHS. FRIDAY FEATURES SOME WEAK RIDGING...AND ONLY A
MINIMAL CHANCE OF CONVECTION FOR OUR FAR NORTHERN AND EASTERN
ZONES. THE NEXT IMPULSE WILL DRIVE A WEAK COLD FRONT ACROSS THE
REGION SATURDAY...WITH CONVECTION TO BE STRONGER AND MORE
WIDESPREAD THEN FRIDAY. THE NEXT IMPULSE AND ASSOCIATED WEAK
FRONT/SURFACE TROUGH ARRIVES FOR LATE SUNDAY INTO MONDAY WITH THE
NEXT ROUND OF CONVECTION.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHORT TERM...ANOTHER ROUND OF COASTAL FOG AND STRATUS EXPECTED
TONIGHT INTO FRI MORNING...WITH SOME VLY FOG POSSIBLE AS WELL.
IMPROVEMENT TO VFR ON TUESDAY...BUT SEVERE STORMS ARE POSSIBLE TUE
AFTERNOON.

LONG TERM...

WED - SAT...SCT MVFR IN SHRA AND TSRA EACH DAY.

&&

.MARINE...
SHORT TERM...WEAK PRESSURE GRADIENT KEEPS WIND FLOW LIGHT AND SEAS
FAIRLY CALM.

LONG TERM...

THU PM - FRI AM...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...SCHWIBS
AVIATION...
MARINE...
Hazardous weather outlook, Jul 27, 3:20 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
320 PM EDT MON JUL 27 2015

ANZ153-MEZ007>009-012>014-018>028-NHZ001>015-281930-
CASCO BAY-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
320 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...
SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH EARLY
EVENING. SOME STORMS MAY CONTAIN TORRENTIAL RAIN AND PRODUCE LOCALIZED
FLOODING...SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. SOME
STORMS COULD BE STRONG TO SEVERE WITH HAIL AND WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-281930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
320 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ES

In the hours before

Special weather statement, Jul 27, 2:57 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT MON JUL 27 2015

NHZ011-271945-
CHESHIRE NH-
257 PM EDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE

* UNTIL 345 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO
  RICHMOND...MOVING TO THE EAST AT 5 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE
  WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS
  LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  FITZWILLIAM...
  RICHMOND...
  AND TROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4274 7234 4290 7218 4292 7200 4290 7200
      4274 7220
TIME...MOT...LOC 1854Z 268DEG 4KT 4285 7216 4276 7228

MARINE
Special weather statement, Jul 27, 3:01 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT MON JUL 27 2015

MEZ009-271945-
CENTRAL SOMERSET ME-
301 PM EDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 345 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SEBOOMOOK...MOVING TO THE EAST AT 5 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER
  TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEBOOMOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4595 6968 4587 6965 4585 6968 4587 6972
      4584 6970 4583 6972 4581 6971 4578 6973
      4575 6973 4577 6978 4574 6979 4573 6981
      4580 6993 4590 6991
TIME...MOT...LOC 1858Z 274DEG 6KT 4584 6985

MARINE
Local storm report, Jul 27, 3:24 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
324 PM EDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     WINCHESTER              42.78N  72.38W
07/27/2015                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN ON WIRES ON MAIN ST.

&&

EVENT NUMBER GYX1500136

MC
Special weather statement, Jul 27, 3:30 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT MON JUL 27 2015

NHZ008-011>013-015-272100-
MERRIMACK-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CONCORD...HOOKSETT...JAFFREY...KEENE...
MANCHESTER...NASHUA...SALEM...DERRY...EXETER...PETERBOROUGH...
WEARE
330 PM EDT MON JUL 27 2015

AN AREA OF VERY SLOW MOVING THUNDERSTORMS WILL CONTINUE TO AFFECT
THESE AREAS FOR THE NEXT HOUR OR TWO WITH FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.

VERY HEAVY RAIN IS FALLING WITH THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS
STORM.
Special weather statement, Jul 27, 3:33 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
333 PM EDT MON JUL 27 2015

MEZ009-272030-
CENTRAL SOMERSET ME-
333 PM EDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 430 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 10 MILES WEST OF SEBOOMOOK...MOVING TO THE
  EAST AT 15 MPH.

* PENNY SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER
  TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEBOOMOOK...
  AND PITTSTON FARM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4587 6965 4585 6968 4587 6972 4584 6970
      4583 6972 4582 6971 4578 6972 4577 6973
      4589 7001 4597 7003 4598 6968
TIME...MOT...LOC 1930Z 271DEG 14KT 4593 6993

MARINE
Special weather statement, Jul 27, 4:34 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT MON JUL 27 2015

MEZ009-272115-
CENTRAL SOMERSET ME-
434 PM EDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 515 PM EDT

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SEBOOMOOK...MOVING TO
  THE EAST AT 20 MPH.

* NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER
  TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
  CENTRAL SOMERSET COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4587 6972 4586 6971 4586 6966 4585 6968
      4585 6971 4576 6973 4576 6976 4577 6978
      4574 6979 4574 6981 4569 6978 4568 6975
      4566 6973 4566 6970 4564 6970 4576 6995
      4589 6987
TIME...MOT...LOC 2033Z 291DEG 16KT 4579 6981

MARINE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:36 AM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more7 hr
Jul 27, 3:01 PM EDTSpecial Weather StatementGYXSomerset44 min
Jul 27, 3:33 PM EDTSpecial Weather StatementGYXSomerset57 min
Jul 27, 3:54 PM EDTAreal Flood AdvisoryGYXSomerset3 hr
Jul 27, 4:34 PM EDTSpecial Weather StatementGYXSomerset41 min
Jul 27, 4:58 PM EDTSpecial Weather StatementGYXSomerset62 min
Jul 27, 6:33 PM EDTSpecial Weather StatementGYXFranklin57 min
Jul 27, 7:34 PM EDTSpecial Weather StatementGYXFranklin56 min
Jul 27, 7:47 PM EDTSpecial Weather StatementGYXSomerset58 min
Jul 26, 11:08 PM EDTAreal Flood AdvisoryGYXCarroll, Coos, Grafton3 hr
Jul 27, 1:10 PM EDTSpecial Weather StatementGYXHillsborough50 min
Jul 27, 1:31 PM EDTAreal Flood AdvisoryGYXHillsborough3 hr
Jul 27, 1:43 PM EDTFlash Flood WarningGYXHillsborough3 hr
Jul 27, 1:56 PM EDTSpecial Weather StatementGYXHillsborough49 min
Jul 27, 2:01 PM EDTSpecial Weather StatementGYXCarroll44 min
Jul 27, 2:51 PM EDTSpecial Weather StatementGYXCarroll39 min
Jul 27, 2:57 PM EDTSpecial Weather StatementGYXCheshire48 min
Jul 27, 3:50 PM EDTAreal Flood AdvisoryGYXHillsborough3 hr
Jul 27, 5:55 PM EDTSpecial Weather StatementGYXCoos50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.